Keep an Eye on Protein Kinase Inhibitors
Medications in this drug class can alter the safety and efficacy of co-administered medications.
The protein kinase inhibitor drug class has been rapidly expanding the past 5 years, reaching more than 40 individual medications. Protein kinase inhibitors, including tyrosine, serine, and threonine kinase inhibitors, can act on a variety of targets within the body to allow for targeted cancer treatment. As many of these new drugs are oral medications metabolized by the liver, it is important to consider drug drug interactions (DDIs) with many common medications. Protein kinase inhibitors have been documented to have pharmacodynamic and pharmacokinetic DDIs. These interactions can lead to malabsorption with altered gastric pH, deviations in metabolism by cytochrome (CYP) P450 enzymes, and interactions leading to QT prolongation.1
CYP3A4 INDUCERS AND INHIBITORS
The majority of protein kinase inhibitors undergo significant metabolism by CYP450 enzymes, particularly CYP450 3A4 (CYP3A4). When administered concurrently with inducers or inhibitors of CYP3A4, the plasma concentration of the kinase inhibitor may be altered. CYP3A4 inducers, such as carbamazepine, phenytoin, rifampin, and St John’s wort, decrease serum levels and reduce the overall area under the curve (AUC) of the substrate kinase inhibitor, resulting in decreased therapeutic efficacy. CYP3A4 inhibitors, such as antifungals (ketoconazole, itraconazole), certain antivirals (boceprevir, cobicistat, ritonavir, etc), grapefruit juice, and macrolide antibiotics (clarithromycin and erythromycin but not azithromycin), can lead to an increase in AUC of the substrate kinase inhibitor, resulting in greater toxicity and adverse events.
Table 1 illustrates recommendations for concomitant use of protein kinase inhibitors and CYP3A4 inducers and inhibitors, as obtained from FDA regulatory documents.2 A handful of kinase inhibitors have been shown to have minimal or no interaction with CYP3A4 inducers and inhibitors, and these are afatinib, alectinib, binimetinib, dacomitinib, lenvatinib, and trametinib.
PH DEPENDENT ABSORPTION
Pharmacokinetically, many protein kinase inhibitors demonstrate pH-dependent solubility. Medications such as H2-receptor antagonists, proton pump inhibitors, and short-acting antacids actively increase gastric pH. This prevents pH-dependent absorption, which decreases the AUC and maximum concentration (Cmax) of the protein kinase inhibitor (table 2). A reduction in AUC and Cmax may lead to decreased efficacy and clinical outcomes. In many cases, avoiding concomitant use of gastric acid—reducing agents and protein kinase inhibitors and is recommended.
Many protein kinase inhibitors require transportation through various processes, including passive diffusion and adenosine triphosphate—binding cassette transporters, such as p-Glycoprotein (P-gp), thus leading to P-gp inhibition. Pharmacokinetically, known in vitro substrates of P-gp such as digoxin, fexofenadine, and quinidine may undergo an increase in AUC via P-gp inhibition with protein kinase inhibitor use. For example, the AUC of digoxin increases about 80% with concomitant use with lapatinib, which may affect its narrow therapeutic index.1 This has particular implications in the treatment of breast cancer, as many chemotherapy agents are substrates of P-gp. Pazopanib used with paclitaxel increased the exposure of paclitaxel by about 26%.1 Although results of preclinical studies illustrate that protein kinase inhibitors may possess some capability to counteract P-gp—mediated multidrug resistance, there is also a greater risk of adverse effects, because of the accumulation of cytotoxic drugs in the body.3 Although not completely elucidated, the potential for critical P-gp interactions between protein kinase inhibitors and chemotherapy in the treatment of breast cancer should be considered.
Several protein kinase inhibitors have been associated with the pharmacodynamic effect of prolonging the QT interval. Most protein kinase inhibitors have been evaluated for QT prolongation through well-documented clinical trials. According to an article from Drug Safety, the QT-prolonging effects of tyrosine kinase inhibitors may be due to “off-target class III electrophysiologic effects, possibly related to the presence of a fluorine-based pharmacophore.”4 Tasigna (nilotinib), in particular, has a boxed warning for QT prolongation, and medications associated with prolonging the QT interval should not be used in conjunction with Tasigna. Overall, evaluating the risk of QT prolongation associated with protein kinase inhibitors is critical in reducing the risk of DDI (table 2).
Concomitant administration of protein kinase inhibitors with gastric acid—reducing agents or inducers or inhibitors of CYP3A4 may have clinically significant effects on the serum concentration of the protein kinase inhibitor, leading to effects on efficacy and safety. Protein kinase inhibitor use and the potential for P-gp inhibition or induction should be considered, especially for narrow therapeutic index medications, including cytotoxic medications. Certain protein kinase inhibitors have also been shown to prolong the QTc interval; therefore, care should be taken when administering them simultaneously with other agents that can lead to QTc prolongation. By recognizing the pharmacokinetic and pharmacodynamic interactions of these particular groups of medications in combination with protein kinase inhibitors, pharmacists can recommend agents and/or doses that may be safer for the patient and provide appropriate therapeutic efficacy.
Amy Lee and Matthew P. Pietro are PharmD candidates at Albany College of Pharmacy and Health Sciences (ACPHS) in New York and are completing the VA Learning Opportunities Residency program at the Albany Stratton VA Medical Center (ASVMC) in New York.Amy T. Murdico, PharmD, BCPS, is the associate chief of pharmacy services, the PGY-1 pharmacy residency director, and the PGY-2 pain and palliative care pharmacy residency coordinator at ASVMC. She coordinates and precepts in the VA Learning Opportunities Residency intern program and is an adjunct advanced pharmacy practice experience preceptor for ACPHS and Western New England University College of Pharmacy and Health Sciences in Springfield, Massachusetts.Jeffrey Fudin, PharmD, DAIPM, FCCP, FASHP, FFSMB, is CEO and founder of Remitigate LLC and the owner and managing editor of paindr.com. He is also an adjunct associate professor at WNEUCPHS, an adjunct associate professor of pharmacy practice and pain management at ACPHS, and the director of the PGY-2 pain residency at ASVMC.
- van Leeuwen RW, van Gelder T, Mathijssen RH, Jansman FG. Drug-drug interactions with tyrosine-kinase inhibitors: a clinical perspective. Lancet Oncol. 2014;15(8):e315-e326. doi: 10.1016/S1470-2045(13)70579-5.
- Drugs @FDA: FDA approved drug products. FDA website. www.accessdata.fda.gov/scripts/cder/drugsatfda/index.cfm. Accessed 19 Jul 2019.
- Beretta GL, Cassinelli G, Pennati M, Zuco V, Gatti L. Overcoming ABC transporter-mediated multidrug resistance: the dual role of tyrosine kinase inhibitors as multitargeting agents. Eur J Med Chem. 2017;142:271-289. doi: 10.1016/j. ejmech.2017.07.062.
- Shah RR, Morganroth J, Shah DR. Cardiovascular safety of tyrosine kinase inhibitors: with a special focus on cardiac repolarization (QT interval). Drug Saf. 2013;36(5):295-316. doi: 10.1007/s40264-013-0047-5.